• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

MAUDE Adverse Event Report: MEDTRONIC NEUROMODULATION IMPLANTABLE DRUG INFUSION PUMP PUMP, INFUSION, IMPLANTED, PROGRAMMABLE

  • Print
  • Share
  • E-mail
-
Super Search Devices@FDA
510(k) | DeNovo | Registration & Listing | Adverse Events | Recalls | PMA | HDE | Classification | Standards
CFR Title 21 | Radiation-Emitting Products | X-Ray Assembler | Medsun Reports | CLIA | TPLC
 

MEDTRONIC NEUROMODULATION IMPLANTABLE DRUG INFUSION PUMP PUMP, INFUSION, IMPLANTED, PROGRAMMABLE Back to Search Results
Model Number NEU_UNKNOWN_PUMP
Device Problem Adverse Event Without Identified Device or Use Problem (2993)
Patient Problems Erythema (1840); Hypersensitivity/Allergic reaction (1907); Unspecified Infection (1930); Rash (2033); Scar Tissue (2060); Burning Sensation (2146); Impaired Healing (2378); Pallor (2468); Skin Inflammation/ Irritation (4545); Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Event Date 01/01/2020
Event Type  Injury  
Manufacturer Narrative
Concomitant medical products: product id: neu_unknown_pump, serial#: unknown, product type: pump. Product id: neu_ascenda_cath, serial#: unknown, product type: catheter. Other relevant device(s) are: product id: neu_ascenda_cath, serial/lot #: unknown. Citation: kinch, l. , kohan, l. A case report of reticular telangiectatic erythema following intrathecal drug delivery system reservoir replacement. International neuromodulation society. 2020; 23: 1054-1056. : please note that this date is based off the date of publication as the actual event date was not provided. It was not possible to match this event with any previously reported event. If information is provided in the future, a supplemental report will be issued.
 
Event Description
Summary: intrathecal drug delivery systems (idds) continue to be used for management of chronic pain syndromes and spasticity resulting from an increasing number of pathologies. Moreover, the therapeutic durability of these devices has been increasingly documented. With improved longevity, patients are undergoing an increased number of idds reservoir replacements for end of battery life. Following any implant surgery, whether initial or revision, expedited management of unanticipated post-operative complications is of vital importance for improvement in patient outcomes. Most commonly encountered is superficial cellulitis or surgical site infection (ssi), which requires immediate action to decrease the incidence of hardware involvement necessitating subsequent device explant. However, other less common etiologies need to remain on the differential diagnosis as not all erythematous rashes are infectious. As such, we present an uncommonly encountered case of postoperative erythema due to reticular telangiectatic erythema (rte) following an idds reservoir replacement. Reported event: a (b)(6) male with prolonged history of chest wall and leg pain underwent a fifth idds reservoir replacement for end of battery life. The immediate post-operative care was unremarkable with the patient discharged from the hospital following planned overnight observation. Routine ten-day post-operative clinic evaluation demonstrated a well approximated incision without signs of infection. On post-operative day 50, the patient contacted the pain management clinic via telephone indicating increasing erythema and warmth at the incision site, despite self-medication with oral (po) amoxicillin. The patient was evaluated in clinic the following day and ultimately sent to the emergency department with concerns for infection given physical exam demonstrating an erythematous and indurated pocket though without palpable fluid collection, incision drainage, or dehiscence. Bedside ultrasonography (us) was negative for fluid collection. A computed tomography (ct) scan showed thickening of the skin overlying the reservoir without underlying abscess or fluid collection. Labs were unremarkable with a normal white blood cell count (wbc) of 6. 62 k/ul. The patient was admitted to the hospital for empiric intravenous (iv) antibiotics (vancomycin/ceftriaxone). Infectious disease (id) was consulted and recommended a tenday outpatient course of cephalexin, which was continued for an additional five days when follow-up showed persistent erythema. He was reevaluated following completion of po antibiotics and readmitted to the hospital for iv vancomycin with concerns for ongoing hardware infection. However, repeat ct scan was again negative for pathology, wbc count remained normal at 6. 31 k/ul, and the patient continued to deny systemic symptoms. Moreover a completely healed and approximated incision remained present on physical exam. As such, the differential was expanded to include post inflammatory hyperpigmentation, contact dermatitis, allergic reaction, and rte. Dermatology recommended a trial of triamcinolone to a small area of the erythematous patch for possible dermatitis; however, topical steroid treatment offered no resolution of symptoms. Concern for allergic reaction was also considered though a medtronic representative confirmed there were no changes in the manufacturing process or materials between the patient¿s previous implant in 2013 and the present 2019 implant. Thus, allergy was deemed unlikely, especially, given multiple prior idds replacements without issue. The patient was discharged two days later on expanded antibiotic coverage of amoxicillin-clavulanate and trimethoprim-sulfamethoxazole (tmpsmx) with goal duration of 14 days per id recommendation. Antibiotics were completed without clinical improvement in skin appearance and the patient remained without symptoms of systemic infection. Outpatient dermatology evaluation led to a punch biopsy with pathology showing dilated vessels with lymphocytes and plasma cells in a perivascular distribution. No organisms were identified on biopsy thus dermatology felt results were not indicative of cellulitis, however, concern for false negative remained given prior antibiotic therapy. At a pain clinic follow-up, the patient reported profound hypopigmentation after local anesthetic with epinephrine during the biopsy. Additionally, clinical exam at that time demonstrated ongoing blanching of the macular rash. Ultimately, the diagnosis of rte, a benign reactive cutaneous manifestation associated with implantation of metallic devices, was concluded. The appearance of erythematous blanchable patches or plaques overlying an implanted device is suggestive of the pathology. Given the appearance in our patient with similar cutaneous manifestations, having ruled out other more common pathologies, and continued lack of infectious symptoms off antibiotic therapy for greater than three weeks, other pathologies were excluded. Clinical care going forward will consist of expected management of idds interrogation, refills, and reprogramming to control the patient¿s chronic pain symptoms. This project as described does not meet the criteria for human subject research and received exemption status. This case report highlights a post-operative erythema evaluation and management algorithm as well as an uncommon, possibly underdiagnosed or underreported, pathology. This case in particular was challenging as the patient also had a second nonfunctioning silicone catheter tracking from the pocket to the intrathecal space. The decision to explant the idds reservoir and functional ascenda catheter due to infection would also necessitate explant of the old large diameter catheter, possibly with neurosurgery assistance for dural closure for prevention of persistent cerebrospinal fluid leak. For this particular case, a confluence of factors contributed to a delay in diagnosis that can hopefully be avoided in the future. First, the patient had multiple idds replacements without complication creating a bias toward persistent ssi. Second, the implanting physicians had not encountered a case of rte previously. Finally, evaluation and work up was completed on an outpatient rather than inpatient basis with coordination of care between id and dermatology, both of which had recommended device explant prior to rte being considered. However, the authors felt hardware involvement was unlikely with the lack of systemic symptoms, no evidence of deep wound infection on ct, and the well approximated incision.
 
Search Alerts/Recalls

  New Search  |  Submit an Adverse Event Report

Brand NameIMPLANTABLE DRUG INFUSION PUMP
Type of DevicePUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Manufacturer (Section D)
MEDTRONIC NEUROMODULATION
7000 central ave ne
minneapolis MN 55432
Manufacturer (Section G)
MEDTRONIC NEUROMODULATION
7000 central ave ne
minneapolis MN 55432
Manufacturer Contact
david gustafson
7000 central avenue ne rcw215
minneapolis, MN 55432
7635149628
MDR Report Key12370550
MDR Text Key268242408
Report Number2182207-2021-01470
Device Sequence Number1
Product Code LKK
Combination Product (y/n)N
Reporter Country CodeUS
Number of Events Reported1
Summary Report (Y/N)N
Report Source Manufacturer
Source Type literature
Reporter Occupation
Type of Report Initial
Report Date 08/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Date FDA Received08/26/2021
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Operator
Device Model NumberNEU_UNKNOWN_PUMP
Device Catalogue NumberNEU_UNKNOWN_PUMP
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA?
Event Location No Information
Date Manufacturer Received08/02/2021
Was Device Evaluated by Manufacturer? No Answer Provided
Is the Device Single Use? Yes
Is This a Reprocessed and Reused Single-Use Device? No
Type of Device Usage Initial

Patient Treatment Data
Date Received: 08/26/2021 Patient Sequence Number: 1
-
-